[Agranulocytosis Due to Anti-Tuberculosis Drugs Including Isoniazid (INH) and Rifampicin (RFP)--a Report of Four Cases and Review of the Literature]

Kekkaku. 2003 Nov;78(11):683-9.
[Article in Japanese]

Abstract

We experienced 4 cases of agranulocytosis due to anti-tuberculosis drugs (rifampicin [RFP], isoniazid [INH], ethambutol [EB], streptomycin [SM] or pyrazinamide [PZA]) among some 6,400 tuberculosis patients who underwent chemotherapy over the past 20 years from 1981 to 2002 in our hospital, and the incidence rate of agranulocytosis was estimated at 0.06%. The 4 cases of agranulocytosis were as follows. CASE 1: A 51-year-old woman with right chest pain and fever was admitted to our hospital on Jan 4, 2001. The white blood cell (WBC) count was 5,200/microliter. The tubercle bacilli were cultured in her sputum. The treatment with INH 0.3, RFP 0.45, EB 0.75, PZA 1.2 g/day, allopurinol and teprenone was started on Jan 13. Pyrazinamide and allopurinol were stopped because of hyper-uric acidemia on Feb 7. Agranulocytosis and eosinophilia (WBC 1,300 [Neut 1%, Ly 57%, Eos 35%]) developed on Feb 13. All drugs were withdrawn and G-CSF drug nartograstim 100 micrograms was injected subcutaneously for 3 days. The WBC recovered to normal level and she was thereafter treated with INH, EB and Levofloxacin (LVFX) without any further trouble. Agranulocytosis in this case was supposed to be due to RFP. CASE 2: A 66-year-old man who had had nephrotic syndrome and hypothyroidism and has been treated with prednisolone 10 mg/day was admitted to our hospital on Aug 9, 2000 because of miliary tuberculosis. The tubercle bacilli were cultured in his sputum and the treatment with INH 0.3, RFP 0.45, and EB 0.75 g/day were started on Aug 10, but it was withdrawn on Aug 17 because of general skin eruption. After re-starting treatment with EB and INH on Aug 24, RFP was added in small dosage (0.05 g) on Oct 12, but agranulomatosis (WBC 2,300/microliter [Neut 2%]) developed on Nov 21, and all drugs were withdrawn again. The G-CSF drug filgrastim was used once subcutaneously, and WBC recovered immediately. He was thereafter treated with INH, EB, LVFX successfully. Agranulocytosis was supposed to be due to RFP. CASE 3: A 60-year-old woman without symptoms had abnormal chest roentgenograph, and consulted with our hospital on Aug 26, 2002. The broncho-alveolar lavage fluid was smear and culture-negative, but PCR-TB positive, and the case was diagnosed as pulmonary tuberculosis. Treatment with INH 0.3, RFP 0.45, EB 0.75, PZA 1.2 g/day, alloprinol 300 mg and rebamipide 300 mg/day was started on Sept. 5, 2002. Late in September, she complained of appetite loss. The laboratory data on Oct 3 revealed WBC 900/microliter (Neut 1%, Ly 94%), aspartate aminotransferase (AST) 199 IU/l, and alanine aminotransferase (ALT) 253 IU/l, showing agranulocytosis and drug-induced hepatitis. The chemotherapy was immediately withdrawn and she was admitted to our hospital on the next day. Glycyrrhizin derivative (SNMC) 40 ml was injected for 5 days, and WBC recovered, and AST and ALT also became normal. CASE 4: A 60-year-old man was admitted to our hospital on March 11, 1981 because pulmonary tuberculosis had recurred. He had been treated with SM, PAS and INH in 1973 for pulmonary tuberculosis. On admission examination of blood count and blood chemistry were normal. Treatment with RFP, INH and SM was started on March 11. He stopped out from the hospital on April 17, but in a few days he returned back with sore throat, lower lip swelling and gingival bleeding. Blood cell count on April 24 showed pancytopenia with RBC 226, Hb 7.5, WBC 800 (Ly 96%, Eos 4%) and Plt 10,000/microliter. The bone-marrow showed NCC (nuceated cell count) of 5,500, and megakaryocyte 0. Thereafter ground glass appearance shadows were seen on the whole lung field, and he died May 26. Autopsy showed generalized aspergillosis. It was strongly suspected that either of RFP, INH or SM was responsible for his pancytopenia. We collected another 10 cases of agranulocytosis due to anti-tuberculosis drugs in the world wide literature, and found men/women ratio 5/8 (in one case gender was not known), the duration of chemotherapy before appearance of agranulocytosis 1-3 months, no change in the lymphocyte count of the peripheral blood, and the accompanying of another allergic signs such as skin eruption, blood eosinophilia or drug-induced hepatitis in some cases, and these findings suggest that the mechanism of agranulocytosis due to anti-tuberculosis drugs was allergic in nature.

Publication types

  • Case Reports
  • English Abstract
  • Review

MeSH terms

  • Aged
  • Agranulocytosis / chemically induced*
  • Antitubercular Agents / adverse effects*
  • Female
  • Humans
  • Isoniazid / adverse effects
  • Male
  • Middle Aged
  • Rifampin / adverse effects
  • Tuberculosis, Pulmonary / drug therapy

Substances

  • Antitubercular Agents
  • Isoniazid
  • Rifampin